High Wind, Guadalupe Mountains of Culberson County
- When
- May 8, 12:01 AM MST to 4:10 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
An upper level trough passing by to the north of the region resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough passing by to the north of the region resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 9:49 PM MST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM CDT Wed May 7 2014
.AVIATION...
VFR conditions will prevail next 24 hours as a Pac front moves
thru the area, veering winds to the W-NW.
&&
.PREV DISCUSSION... /ISSUED 923 PM CDT Wed May 7 2014/
DISCUSSION...
Have cancelled RFW across the most of the Basin. Will take another
look at rest of RFW around 1030 AM.
PREV DISCUSSION... /ISSUED 656 PM CDT Wed May 7 2014/
AVIATION...
00Z TAF issuance...
The main aviation concern for the next 24 hours will be strong
erratic winds and lightning due to high-based convective activity
this evening and overnight. Over the last hour, area thunderstorms
have resulted in strong winds at MAF, decreasing vsbys down to 2SM
at times. An AWW remains in place for MAF until 0030Z but will
need to reissue if current conditions persist. Will continue the
mention of strong winds, lower vsbys and -TSRA in a tempo for the
next few hours and will amend when needed according to radar
trends. For now, it looks as though most of the activity will
remain east of all the other TAF sites but convection could
increase near MAF and possibly FST later tonight as the dryline
retreats westward. The dryline is currently east of all terminals
and gusty southwest winds around 15-20kts sustained can be
expected through 08/02Z. Otherwise...westerly winds begin to
increase mid to late morning Thursday with mostly clear skies
expected.
PREV DISCUSSION... /ISSUED 251 PM CDT Wed May 7 2014/
DISCUSSION...
An upper level trough is approaching the region today with upper
lift increasing ahead of the trough. A lee surface trough is again
developing across West Texas and eastern New Mexico this afternoon
with gusty southwest winds across the CWA. Temperatures today will
be similar or a couple of degrees cooler than yesterday as heights
fall over the area. An upper level jet associated with the base of
the upper trough is moving over the region causing higher winds to
mix down to the surface. A High Wind Warning is in effect for the
Guadalupe Mountains and a Wind Advisory is in effect for the
southeast New Mexico plains, Van Horn and Highway 54 Corridor, Davis
Mountains, Marfa Plateau, and southeastward to the Big Bend area
this afternoon and evening. A dryline has developed across the far
eastern CWA this afternoon and is expected to retrograde westward
this evening. Strong to severe thunderstorms will be possible along
and east of the dryline with CAPE values over 2000 J/kg and 0 to 6
km bulk shear vectors around 45 to 50 kts. A severe thunderstorm
watch has been issued for Mitchell and Scurry Counties. A cumulus
field has already started to develop across the area with
thunderstorms beginning to develop to the northeast of the CWA.
Showers and thunderstorms will move out of the area Thursday morning
with west winds and cooler temperatures prevailing across the area
during the day as the upper trough moves over the central conus. On
Friday, a shortwave associated with the upper trough will move over
the Big Bend area possibly producing some convection but it will
likely remain south and east of the CWA. Temperatures will warm up
slightly on Friday but will warm up even more on Saturday as a
surface trough becomes established under west southwest flow aloft.
Another upper level trough will approach the region on Sunday and
the base of the trough will move over the area on Monday. A dryline
will develop across the area late Sunday evening with thunderstorms
possibly developing during the overnight hours. This will occur
ahead of a cold front associated with the upper trough that is
expected to move into the CWA on Monday. Temperatures on Monday
will cool to slightly below average and will be cooler for Tuesday
as well.
FIRE WEATHER...
Winds have been slow to increase across the area today, we are are
finally seeing critical fire weather conditions at several observing
locations. Most of the locations are in low end or marginal Red Flag
criteria, but with such very dry fuels the broad warning seems
warranted and will let it run its course through this evening. There
will poor humidity recovery tonight, but the upper trough bringing
the gusty winds today will be moving east tomorrow allowing for
lighter winds. The only location that should be in Red Flag Warning
Thursday will be the Guadalupe Mountains which have been upgraded.
Very dry air will remain in place through the weekend so the fire
weather forecast will be mainly one of winds, which are expected to
remain below 20 mph as the jet stream holds well to the north.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
RED FLAG WARNING from 11 AM to 9 PM MDT Thursday FOR THE
FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.
TX...HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
RED FLAG WARNING from 11 AM to 9 PM MDT Thursday FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
&&
44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT WED MAY 7 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 303 PM CDT WED MAY 7 2014 /203 PM MDT WED MAY 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL TO EXTREME FIRE WEATHER CONDITIONS ARE ONCE AGAIN FORECAST FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. THE GREATEST THREAT FOR RAPID TO EXTREME FIRE GROWTH AND SPREAD WILL BE FROM THE DAVIS AND GUADALUPE MOUNTAINS NORTH AND EAST ACROSS ALL OF SOUTHEASTERN NEW MEXICO AND MUCH OF THE PERMIAN BASIN OF WEST TEXAS. A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING IN THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT. THESE HIGHER WINDS MAY DEVELOP EAST AND SOUTH INTO THE ADJACENT PLAINS...AS WELL AS THE DAVIS...APACHE...AND CHISOS MOUNTAINS... WHERE SOUTHWEST WINDS 25 TO 35 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS. SEVERE THUNDERSTORM WATCH 123 HAS BEEN ISSUED FOR THE WESTERN LOW ROLLING PLAINS. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN THURSDAY IN THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS AND FIRE DEPARTMENTS SHOULD BE PREPARED FOR SIGNIFICANT FIRE POTENTIAL WEDNESDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 AM CDT THU MAY 8 2014
TXZ068-069-075-080615-
CRANE-PECOS-UPTON-
1250 AM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN CRANE...NORTH CENTRAL PECOS AND WESTERN UPTON COUNTIES UNTIL
115 AM CDT...
STRONG THUNDERSTORMS WERE LOCATED ACROSS EASTERN CRANE COUNTY INCLUDING
THE TOWN OF CRANE AND NORTH CENTRAL PECOS COUNTY NORTH OF FORT STOCKTON
AT 1247 AM CDT...THE STORMS WERE MOVING TO THE EAST AT 35 MPH.
THESE STORMS WILL IMPACT THE WESTERN HALF OF UPTON COUNTY INCLUDING
THE TOWN OF MCCAMEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3163 10231 3157 10226 3164 10212 3165 10196
3140 10193 3110 10207 3110 10232 3116 10260
3165 10237
TIME...MOT...LOC 0547Z 308DEG 9KT 3142 10240SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 AM CDT THU MAY 8 2014
TXZ052-080630-
HOWARD-
1258 AM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING HOWARD COUNTY UNTIL 130 AM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
NORTHWEST OF BIG SPRING MCMAHON-WRINKLE AIRPARK AT 1258 AM CDT...
MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3246 10158 3252 10148 3251 10135 3247 10121
3234 10122 3211 10122 3209 10139 3209 10153
3218 10148 3233 10169
TIME...MOT...LOC 0558Z 230DEG 31KT 3230 10149SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 AM CDT THU MAY 8 2014
TXZ062-080630-
MIDLAND-
103 AM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN MIDLAND COUNTY UNTIL 130 AM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF VALLEY VIEW NEAR THE
SKYWEST AIRPORT AT 103 AM CDT...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3188 10208 3203 10191 3197 10178 3186 10179
3166 10178 3166 10202 3166 10224
TIME...MOT...LOC 0603Z 229DEG 33KT 3187 10200SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 AM CDT THU MAY 8 2014
TXZ069-080645-
UPTON-
122 AM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHERN UPTON COUNTY UNTIL 145 AM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
NORTHEAST OF KING MOUNTAIN NEAR STATE HIGHWAY 329 AT 121 AM
CDT...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3123 10230 3131 10230 3165 10223 3164 10178
3127 10179 3130 10216 3117 10229
TIME...MOT...LOC 0621Z 239DEG 31KT 3142 10212SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 AM CDT THU MAY 8 2014
TXZ047-048-052-053-080700-
HOWARD-MITCHELL-SCURRY-BORDEN-
134 AM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING MITCHELL...NORTHEASTERN HOWARD...SOUTHEASTERN
BORDEN AND WESTERN SCURRY COUNTIES UNTIL 200 AM CDT...
NUMEROUS THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED ACROSS
THE AREA ESPECIALLY ACROSS THE WESTERN HALF OF SCURRY AND MITCHELL
COUNTIES INCLUDING LAKE J B THOMAS AT 132 AM CDT. THE STORMS WERE
MOVING TO THE EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3294 10115 3296 10099 3259 10077 3242 10077
3212 10080 3214 10120 3226 10120 3239 10117
3268 10135
TIME...MOT...LOC 0632Z 237DEG 36KT 3254 10109SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 AM CDT THU MAY 8 2014
TXZ063-080715-
GLASSCOCK-
143 AM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
GLASSCOCK COUNTY UNTIL 215 AM CDT...
A LINE OF STRONG THUNDERSTORMS WERE LOCATED ACROSS THE WESTERN THIRD
OF THE COUNTY AT 141 AM CDT. THE LINE WAS MOVING TO THE NORTHEAST AT
35 MPH.
THESE STORMS WILL IMPACT GARDEN CITY AND LEES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3208 10175 3207 10128 3166 10128 3167 10175
3185 10176
TIME...MOT...LOC 0641Z 233DEG 34KT 3185 101663 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509636, 509631, 509629.